Arizona, 2010Flash Flood in Arizona, August 16, 2010
August 16, 2010 · NWS FGZ · 1 event in 1 county or zone
Heavy rain from a thunderstorm caused flash flooding in Havasu Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from a thunderstorm caused flash flooding in Havasu Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 3:15 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST MON AUG 16 2010
.SYNOPSIS...EXPECT SHOWER AND THUNDERSTORM ACTIVITY THROUGH
WEDNESDAY. SOME STORMS WILL PRODUCE HEAVY RAIN. SLIGHTLY DRIER AIR
SHOULD BEGIN TO MAKE ITS WAY ACROSS NORTHERN ARIZONA ON
THURSDAY...WITH LOWER CHANCES FOR PRECIPITATION INTO THE WEEKEND.
&&
.DISCUSSION...
THIS AFTERNOON...SCATTERED THUNDERSTORMS WERE OCCURRING ACROSS
COCONINO AND NORTHERN YAVAPAI COUNTIES. IN APACHE AND NAVAJO
COUNTIES THIS MORNINGS CLOUD COVER HAS DECAYED AND THIS AREA SHOULD
SEE STORMS DEVELOP THIS AFTERNOON.
FROM TONIGHT THROUGH SUNSET WEDNESDAY...NORTHERN ARIZONA WILL HAVE A
MOIST AND UNSTABLE AIRMASS OVERHEAD. MID LEVEL WINDS WILL BE
VARIABLE AT LESS THAN 15 K) TIL EARLY WED AS ANTICYCLONIC
CIRCULATION MOVES EASTWARD OVER OUR AREA. ON WEDNESDAY
MORNING...WIND FLOW THROUGH A DEEP LAYER BECOMES SOUTHERLY AS THE
ANTICYCLONE CENTER MOVES INTO NEW MEXICO. ADDITIONAL MOISTURE IS
FORECAST TO MOVE INTO THE NORTHLAND. CHANGES TO THE PREVIOUS
FORECASTS WERE TO INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
AND CLOUD COVER THROUGH SUNSET WEDNESDAY. SOME STORMS TODAY ARE
PRODUCING DIME SIZE HAIL AND OR HEAVY RAINFALL THIS AFTERNOON...AND
SIMILAR CONDITIONS SHOULD BE EXPECTED THROUGH SUNSET WEDNESDAY.
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...PROGS SHOW LIGHT WESTERLY
FLOW ALOFT RETURNING. MOISTURE AND INSTABILITY ARE DECREASING THE
MOST OVER AREAS NORTH OF A LINE FROM SELIGMAN THROUGH WINDOW ROCK.
AREAS NORTH OF THIS LINE SHOULD BE DRY ON FRIDAY...WHILE AREAS SOUTH
OF THE LINE ENJOY A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.
FOR THE WEEKEND...CURRENT INDICATIONS ARE FOR DEEP LAYERED SOUTHERLY
FLOW TO RETURN TO ARIZONA. THUS WE HAVE GONE SLIGHTLY ABOVE
CLIMATOLOGICAL POPS FOR THE WEEKEND.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCT TO NUMEROUS THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN AND CENTRAL ARIZONA THIS EVENING...WITH A
POSSIBILITY OF ACTIVITY CONTINUING OVERNIGHT IN SOME AREAS. THE
STRONGER STORMS WILL BE CAPABLE OF VERY HEAVY RAIN...HAIL...AND WIND
GUSTS TO 30KT. FLT CONDITIONS IN THIS ACTIVITY WILL DROP TO MVFR
WITH ISOLD IFR IN THE STRONGER CELLS. ADDITIONAL STORMS WILL DEVELOP
ON TUESDAY. DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.................DL
AVIATION...............JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 16, 9:33 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
933 AM MST MON AUG 16 2010
AZZ004>018-037>040-170730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
929 AM MST MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA TODAY. THE AIRMASS OVERHEAD IS QUITE UNSTABLE.
THREATS TODAY ARE LOCALLY HEAVY RAIN AND SMALL HAIL. ACTIVITY
SHOULD DECREASE BUT NOT END AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN FOR TUESDAY AND
WEDNESDAY...WITH LOCALLY HEAVY PRECIPITATION FALLING. ON
THURSDAY...SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY ACROSS
NORTHERN ARIZONA...WITH LOWER CHANCES FOR PRECIPITATION THROUGH
SUNDAY. $$
In the hours before
Local storm report, Aug 16, 11:50 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1150 AM MST MON AUG 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 7 NE FLAGSTAFF 35.26N 111.53W
08/16/2010 COCONINO AZ TRAINED SPOTTER
LARGE DEBRIS FLOW THROUGH SIESTA WASH... AREA ROADS
IMPASSABLE.
&&
EVENT NUMBER FGZ1000175
COLocal storm report, Aug 16, 11:57 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1157 AM MST MON AUG 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 7 NE FLAGSTAFF 35.26N 111.53W
08/16/2010 COCONINO AZ TRAINED SPOTTER
DEBRIS FLOW CROSSING PAINTBRUSH ROAD.
&&
EVENT NUMBER FGZ1000176
COFlash Flood, Coconino
- When
- August 16, 3:30 PM MST to 6:30 PM MST
- Where
- Coconino County, 5.98 mi NW of Havasupai to 6.36 mi SW of Havasupai
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.300, -112.764
A river gage on Havasu Creek showed a three foot rise.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258518.